Tennessee, 2003

Tornado in Tennessee, March 19, 2003

March 19, 2003 · NWS OHX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 19, 9:18 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 19, 9:18 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
915 AM CST TUE MAR 18 2003

HAVE UPDATED ZONES TO MENTION TORNADO WATCH UNTIL NOON FOR EAST HALF
OF MIDDLE TENNESSEE.

MOST OF THE ACITIVTY WILL BE ACROSS THE EASTERN HALF OF MIDDLE TENNESSEE
INTO THE AFTERNOON. WESTERN AREAS NO LONGER HAVE SHOWERS AND THUNDERSTORMS
BUT SCATTERED SHOWERS AND THUNDERSTORMS COULD DEVELOP AS HEATING TAKES
PLACE DURING THE AFTERNOON.

.BNA...TORNADO WATCH FOR EAST HALF OF MIDDLE TENNESSEE UNTIL NOON.

BOYD
01
Hazardous weather outlook, Mar 19, 5:30 AM CST, 5 hours 39 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-201130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY
AS A STRONG LOW PRESSURE SYSTEM DEVELOPS IN THE PLAINS, THE ATMOSPHERE
IS DE-STABILIZING OVER THE MIDSTATE. EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TODAY. A FEW THUNDERSTORMS MAY BE SEVERE
WITH DAMAGING WINDS AND HAIL. THUNDERSTORM ACTIVITY SHOLD DIMINISH
MARKEDLY BY TONIGHT.

.DAYS TWO THROUGH SEVEN...
AS THE LOW PRESSURE SYSTEM MOVES CLOSER TO THE MIDSTATE THE THREAT
OF THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH FRIDAY. A WEAK COLD
FRONT WILL MOVE THROUGH FRIDAY AFTERNOON. LITTLE SIGNIFICANT WEATHER
EXPECTED ON SATURDAY AND BEYOND. THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR WEATHER CONDITIONS
SHOULD A SEVERE THUNDERSTORM OR TORNADO WATCH BE ISSUED FOR THE AREA
TODAY.

JLM

In the hours before

Local storm report, Mar 19, 11:09 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1109 AM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    SILVER POINT              TN   .75 INCH HAIL
03/19/03   PUTNAM

1108 AM    SOUTHWEST SECTION         TN   WIND DAMAGE
03/19/03   DEKALB                         BARN DESTROYED OFF FOUR
                                          SEASONS RD. REPORT WAS BY
                                          AMATEUR RADIO.

1128 AM    6 EAST COOKEVILLE         TN   TORNADO
03/19/03   PUTNAM                         *** 1 INJ ***
                                          1PERSON INJURED... MOBILE
                                          HOME BLOWN OVER....NUMEROUS
                                          HOMES DAMAGED...BARN BLOWN
                                          DOWN...NUMEROUS TREES AND
                                          POWER LINES DOWN OFF OF
                                          BUFFALO ROAD BY PUTNAM CO
                                          EMA

JAO
Local storm report, Mar 19, 11:09 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN...CORRECTED FOR FATALITY
1109 AM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    SILVER POINT              TN   .75 INCH HAIL
03/19/03   PUTNAM

1108 AM    SOUTHWEST SECTION         TN   WIND DAMAGE
03/19/03   DEKALB                         BARN DESTROYED OFF FOUR
                                          SEASONS RD. REPORT WAS BY
                                          AMATEUR RADIO.

1128 AM    6 EAST COOKEVILLE         TN   TORNADO
03/19/03   PUTNAM                         *** 1 FATALITY ***
                                          1 FATALITY IN MOBILE HOME
                                          BLOWN OVER....NUMEROUS
                                          HOMES DAMAGED...BARN BLOWN
                                          DOWN...NUMEROUS TREES AND
                                          POWER LINES DOWN OFF OF
                                          BUFFALO ROAD REPORTED BY
                                          PUTNAM CO EMA

MED

The radar

The Nashville radar (KOHX), 89 km away, was scanning. The volume nearest the first event began at 17:09 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Putnam

When
March 19, 11:09 AM CST to 11:25 AM CST
Where
Putnam County, 6 mi SW of Cookeville
Rating
F1
Path length
12.2 mi
Path width
440 yd
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
36.100, -85.583

The tornado touched down 1.5 miles east of exit #280 on I-40. The tornado continued for about 12.2 miles. One person was killed, and another person was injured inside a mobile home on Pippin Road and near Anderson Rd. The time of the fatality was around 11:15 AM CST. The storm ripped the trailer loose from its anchors and flung it over on its side at least 100 feet from its foundation. Numerous trees and power lines were down. The fallen trees and power lines blocked many roads. A total of 67 properties in the Pippin area reported damage. There was damage to houses, barns, trailers, garages, sheds, and at least one church. In the Buffalo Valley Road area, the tornado destroyed a barn and uprooted several huge trees.All six sirens in Cookeville sounded for the tornado warning, which was issued at 10:58 AM CST.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Putnam2003-03-1975MaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyThe tornado archive for Tennessee, 2003Warnings in Tennessee, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346695.